Risk of nerve damage from fluoroquinolone antibiotics

FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection

The FDA has required the drug labels for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy.This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent.

The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include

  • levofloxacin (Levaquin),
  • ciprofloxacin (Cipro),
  • moxifloxacin (Avelox),
  • norfloxacin (Noroxin),
  • ofloxacin (Floxin), and
  • gemifloxacin (Factive).

The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.

If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.

Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent.

Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.

However, these are widely used and sometimes lifesaving drugs:

  • Approximately 23.1 million unique patients received a dispensed prescription for an oral fluoroquinolone product from outpatient retail pharmacies during 2011. Patients receiving a dispensed prescription for ciprofloxacin, levofloxacin, or moxifloxacin accounted for 70%, 28%, and 9% of the total number of patients, respectively, during 2011. Gemifloxacin, ofloxacin, and norfloxacin each accounted for less than 1% of total patients during 2011.
  • Within the hospital setting, there were approximately 3.8 million unique patients billed for an injectable fluoroquinolone product during 2011. Levofloxacin, ciprofloxacin, and moxifloxacin accounted for 63%, 28%, and 13% of total unique patients, respectively, during 2011; hospital billing for ofloxacin was not captured.

FDA has required manufacturers of systemic fluoroquinolone drugs to make revisions to the drug labels (Warnings/Precautions and Warnings and Precautions sections) and the Medication Guides. These label changes are to better characterize the risk of peripheral neuropathy associated with the class of systemic fluoroquinolones. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.

If you are taking a fluoroquinolone drug by mouth or by injection, know that it may cause symptoms in the arms or legs such as pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature . These symptoms can occur early in treatment and may be permanent.


There have been previous warnings about these drugs. In 2012, studies showed “…link to tendinitis and tendon rupture… ability to block neuromuscular activity”.
Fluoroquinolones Antibiotic Alert – especially with EDS

8 thoughts on “Risk of nerve damage from fluoroquinolone antibiotics

  1. Pingback: Fluoroquinolones Antibiotic Alert – especially with EDS | EDS Info (Ehlers-Danlos Syndrome)

  2. rightmerca

    if most issues from antibiotic years earlier, how long does the peripheral neuropathy last has been years, Also late 80s to mid 90s and even beyond some was most time of tendonitis reports. There were issues with tendons too with ankles and and muscles too not sure if related but suspect maybe. Do we just call FDA and report affects from when known on med?

    Like

    Reply
  3. Pingback: Update: Fluoroquinolones Antibiotic Alert – especially with EDS | EDS Info (Ehlers-Danlos Syndrome)

  4. Pingback: FDA Advises Against Fluoroquinolone Antibiotics | EDS Info (Ehlers-Danlos Syndrome)

  5. Pingback: Another Warning About Fluoroquinolone Antibiotics | EDS and Chronic Pain News & Info

  6. Pingback: Fluoroquinolones Overprescribed Despite Dangers | EDS and Chronic Pain News & Info

  7. Pingback: Strange Dance: Performing Wellness for Others | EDS and Chronic Pain News & Info

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.